Ohio, 2011Damaging Winds and Heavy Rain in Ohio, July 29, 2011
July 29, 2011 · NWS ILN · 4 events in 3 counties and zones
Convection developed during the afternoon across central Ohio ahead of a southward sagging frontal boundary. Some of these storms became severe by the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection developed during the afternoon across central Ohio ahead of a southward sagging frontal boundary. Some of these storms became severe by the late afternoon and early evening hours. The main threat from these storms was damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 3:00 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT FRI JUL 29 2011
.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE REGION TONIGHT...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL TRY AND
BUILD IN FROM THE NORTH ON SATURDAY...BUT A CHANCE OF
THUNDERSTORMS WILL LINGER ON SATURDAY ACROSS SOUTHERN OHIO INTO
KENTUCKY. THE HIGH WILL HAVE SETTLED ACROSS ALL OF THE REGION BY
SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AREA OF CONVECTION IS MOVG THRU CENTRAL OH ATTM. 16Z RUC SHOWED
THIS WELL AND FOLLOWED IT WITH A LULL THRU 21Z...WITH ADDITIONAL
CONVECTION FORMING IN THE NW COUNTIES AFT 21Z. WENT AHEAD AND FOLLOWED THIS
SCENARIO. WENT LIKELY FOR THE EARLY EVENING FROM RID-DAY-CMH. AS FNT
PUSHES S...TNGT SCT TSTM SHOULD WORK S THRU THE FA. KEPT POPS IN
THE CHC CATEGORY FOR SRN LOCATIONS.
STILL SEEING SOME LOCATIONS WITH HI OVER 100...SO WILL ALLOW THE
HEAT HEADLINES TO CONTINUE UNTIL 8 PM.
LEANED TOWARD THE SLIGHTLY WARMER ECMWF TEMPS FOR LOWS TNGT. THIS
PUT MOST LOCATIONS IN THE LOWER 70S AND THE EXTREME E IN THE UPPER 60S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
MODEL CONSENSUS PUTS THE FNT IN THE VICINITY OF THE OHIO RIVER BY
12Z SATURDAY. SCT CONVECTION SHOULD POP AGAIN IN THE HEAT OF THE
DAY FROM ABOUT I-70 SWD...WITH THE BEST POPS ALONG THE RIVER. AS
HIGH BUILDS IN FROM THE N DURING THE DAY...THE CHC OF PCPN WILL
DIMINISH FROM N TO S.
AN ISOLATED TSTM MIGHT LINGER INTO EARLY SATURDAY EVENING IN THE
S...SO HELD ONTO A 20 POP...BUT ALL CONVECTION SHOULD BE GONE BY
MIDNIGHT.
WENT WITH A MODEL BLEND FOR HIGHS SATURDAY...PUTTING EVERYONE IN
THE UPPER 80S. HEAT INDICES WILL BE BELOW ADVISORY/WARNING
THRESHOLDS ON SATURDAY...SO NO HEAT HEADLINES.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
EXTENDED PERIOD WILL START OFF DRY AS AN UPPER LEVEL HIGH PRESSURE
RIDGE BUILDS INTO THE OHIO VALLEY REGION. WED A SHORT WAVE MOVES
THROUGH THE FLOW AROUND THE UPPER LEVEL RIDGE BRINGING THE CHANCE OF
THUNDERSTORMS TO THE REGION AGAIN. ANOTHER STRONGER UPPER LEVEL
SHORT WAVE WILL MOVE ACROSS THE REGION THURSDAY INTO FRIDAY. AT THE
SURFACE...A COLD FRONT MOVES INTO THE OHIO VALLEY WED THEN STALLS IN
THE REGION THU AND WEAKENS. A SURFACE LOW DEVELOPS WEST OF THE
REGION ON FRIDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS. WILL BE
DIFFICULT TO TIME PRECIPITATION BUT BEST CHANCE LOOKS TO BE ON WED
AND FRI. WITH SOME DIFFERENCES IN MODELS...THU MAY ACTUALLY TURN OUT
TO BE A DRY DAY.
HIGH TEMPERATURES WILL CONTINUE TO BE AROUND 90 OR INTO THE LOW 90S
MOST PLACES BUT WILL BEGIN TO COOL A FEW DEGREES BY THU. FRIDAY WILL
BE THE COOLEST DAY OF THE EXTENDED PERIOD WITH HIGHS RANGING FROM
THE MID TO UPPER 80S IN THE NORTH TO AROUND 90 IN THE SOUTH.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A FRONTAL BOUNDARY
THAT WILL BEGIN TO AFFECT THE NORTHERN TAF SITES LATE THIS
AFTERNOON. HAVE PLACED MVFR CONDITIONS IN THUNDERSTORMS FROM
AROUND 21Z TO 02Z ACROSS ALL TAF SITES WITH THE EXCEPTION OF
CVG/LUK. AT CVG/LUK ENOUGH UNCERTAINTIES STILL EXIST AS FAR AS
TIMING IS CONCERNED TO KEEP JUST CB IN THE FORECAST FOR NOW. MOST
ACTIVITY WILL TAPER OFF AFTER 06Z...AND WILL LIKELY BE SOUTH OF
CMH/LCK/DAY BY 03Z. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE SATURDAY ACROSS THE SOUTHERN TAF SITES CVG/LUK WITH THE
FRONTAL BOUNDARY IN THE VICINITY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ053>056-060-
062>065-070>074-078>082-088.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ061-
077.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...PARKER
AVIATION...LATTOHazardous weather outlook, Jul 29, 5:09 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
609 AM EDT FRI JUL 29 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060-062>065-
070>074-078>082-088-301015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
609 AM EDT FRI JUL 29 2011
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO THIS EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH
THE PRIMARY THREAT OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ061-077-301015-
MONTGOMERY-HAMILTON-
609 AM EDT FRI JUL 29 2011
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON INTO THE EVENING. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE PRIMARY THREAT OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ026-034-035-042>046-051-052-301015-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
609 AM EDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
HOT AND HUMID CONDITIONS WILL CONTINUE ON FRIDAY...WITH HEAT
INDICES BETWEEN 95 AND 100 DEGREES.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE DAY
ON FRIDAY. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE
PRIMARY THREAT OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 1:39 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
239 PM EDT FRI JUL 29 2011
OHZ046-056-291945-
DELAWARE OH-LICKING OH-
239 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LICKING AND
DELAWARE COUNTIES THROUGH 345 PM EDT...
AT 235 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
DELAWARE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUNBURY AND JOHNSTOWN.
ALSO...LEONARDSBURG...LEWIS CENTER...KILBOURNE...ALUM CREEK STATE
PARK...GALENA...OLIVE GREEN...CENTER VILLAGE AND HARTFORD ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4010 8263 4022 8317 4039 8313 4038 8292
4036 8292 4035 8275 4035 8274 4028 8274
4027 8259
ASLSpecial weather statement, Jul 29, 2:44 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT FRI JUL 29 2011
OHZ056-292015-
LICKING OH-
344 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT LICKING COUNTY THROUGH 415 PM
EDT...
AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARTFORD...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JOHNSTOWN...GRANVILLE
SOUTH...GRANVILLE...UTICA...HEATH...NEWARK AND HANOVER.
ALSO...HARTFORD...ALEXANDRIA...ST. LOUISVILLE AND FALLSBURG ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3998 8220 4006 8277 4028 8275 4026 8247
4025 8247 4025 8224 4024 8218Special weather statement, Jul 29, 5:22 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
622 PM EDT FRI JUL 29 2011
OHZ051>053-292245-
CHAMPAIGN OH-CLARK OH-MIAMI OH-
622 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT MIAMI...NORTHWESTERN CLARK AND
SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 645 PM EDT...
AT 620 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR TROY...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TIPP CITY...NEW
CARLISLE AND ENON.
ALSO...GINGHAMSBURG...CASSTOWN...GRAYSON...HAVEN VIEW...
CHRISTIANSBURG...BRANDT...BROWN AND PARK LAYNE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
LAT...LON 4008 8385 3984 8394 3991 8417 3992 8416
3992 8423 3997 8439 4016 8442Special weather statement, Jul 29, 5:47 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 PM EDT FRI JUL 29 2011
OHZ051>053-292315-
CHAMPAIGN OH-CLARK OH-MIAMI OH-
647 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MIAMI...WESTERN
CLARK AND SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 715 PM EDT...
AT 645 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRAYSON...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW CARLISLE AND
SPRINGFIELD.
ALSO...HAVEN VIEW...BRANDT...BROWN...CHRISTIANSBURG...DIALTON...NORTH
HAMPTON...THACKERY AND BUCK CREEK STATE PARK ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4004 8369 3984 8379 3992 8416 3992 8419
3993 8424 4011 8418Special weather statement, Jul 29, 5:50 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT FRI JUL 29 2011
OHZ053-054-292315-
CLARK OH-MADISON OH-
650 PM EDT FRI JUL 29 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND EASTERN
CLARK COUNTIES THROUGH 715 PM EDT...
AT 648 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRIGHTON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CHOCTAW LAKE...LONDON
AND JEFFERSON.
ALSO...LAFAYETTE...BIG PLAIN...LILLY CHAPEL AND MADISON LAKE ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3997 8325 3994 8323 3993 8323 3992 8325
3981 8324 3975 8325 3982 8367 3999 8364Thunderstorm Wind, Clark
- When
- July 29, 5:54 PM EST to 5:58 PM EST
- Where
- Clark County, New Carlisle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.930, -84.030
A couple of trees were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- July 29, 6:30 PM EST to 6:34 PM EST
- Where
- Montgomery County, 2 mi N of Trotwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.829, -84.320
Large tree limbs were reported down due to damaging thunderstorm winds.
Heavy Rain, Clark
- When
- July 29, 6:45 PM EST to 7:45 PM EST
- Where
- Clark County, 2 mi ENE of Springfield
- Reported by
- Law Enforcement
- Coordinates
- 39.931, -83.765
High water was reported on a road due to heavy rain.
Thunderstorm Wind, Franklin
- When
- July 29, 7:27 PM EST to 7:28 PM EST
- Where
- Franklin County, (Lck)rckenbckr Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.820, -82.930
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330338, 330339, 330340, 330337.